Alabama, 2023

Drought in Alabama, November 1 to 30, 2023

November 1 to 30, 2023 · NWS BMX · 16 events in 16 counties and zones

Abnormally dry weather carried over from October through November for much of Central Alabama, resulting in Severe (D2) to Extreme (D3) drought conditions. The governor of Alabama issued a No Burn Order for the entire state of Alabama on November 9th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Abnormally dry weather carried over from October through November for much of Central Alabama, resulting in Severe (D2) to Extreme (D3) drought conditions. The governor of Alabama issued a No Burn Order for the entire state of Alabama on November 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 31, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Oct 31, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1226 AM CDT Wed Nov 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday)
Issued at 750 PM CDT TUE OCT 31 2023

Little change in the forecast from the previous discussion. The
main concerns tonight will be the freezing temperatures across
much of the area. Tomorrow will warm slightly into the low to mid
50s, but windy conditions will keep wind chills several degrees
colder. The dry and windy conditions tomorrow will also lead to
fire weather concerns as any fires may spread rapidly. Outdoor
burning is discouraged.

25/Owen

Previous short-term discussion:
(This evening through Wednesday)
Issued at 203 PM CDT TUE OCT 31 2023

A longwave trough extended from Over the Great Lakes Region south
to over Southwest Louisiana while the forecast area was
positioned between a cold front across the Northern Florida
Peninsula and a reinforcing cold front that extended form the
Northwest Ohio River Valley Region southwest into the Central
Plains.

This afternoon.

The longwave trough will move further east, approaching the area
from the northwest later this afternoon. The secondary cold front
will move into the far northwest portion of the state towards
sunset. A few light showers will remain possible across the far
southeast counties through late afternoon followed by the
lingering clouds decreasing from the northwest to southeast across
the southern third of the area. Highs today will range from the
low 50s northwest to the low 60s southeast. Northwest winds will
be breezy from 12-24 mph with gusts over 25 mph possible at times.

The combination of breezy to gusty low-level winds this afternoon
with decreasing relative humidity values in the mid to upper 20s
across the western two-thirds of the forecast area will create
fire weather conditions. A Red Flag Warning remains in effect for
these areas this afternoon into the early evening and outdoor
burning is strongly discouraged.

Tonight.

The longwave trough will become extended from over the Eastern
Great Lakes south over the Ohio and Tennessee Valley Regions
overnight. Strong surface high pressure will become more
established over the Southern and Central Plains as the secondary
cold front pushes southeast through the area. Skies will clear
across the area with northwest winds gradually easing up overnight
into the 6-12 mph range after sunset. Temperatures are forecast
to bottom out from the mid to upper 20s far north to the low 30s
far southeast.

With clearing skies this evening and continued northwest winds
overnight, a freeze is expected across all but the counties near
and south of the Interstate 85 corridor. A Freeze Warning was
expanded to include the rest of our far southwest and some more of
our southeast counties. A Freeze Watch has been expanded to
included the remainder of our far southeast counties overnight as
well.

Wednesday.

The longwave trough will become extended from over New England
southwest over the Carolinas. Surface high pressure will move
southeast, extending from the Southeast Ohio River Valley
southwest to over the ArkLaTex Region. Mostly sunny skies are
forecast with winds from the north at 6-12 mph. Highs will range
from around 50 far north and east to readings in the mid to upper
50s south and southeast.

Though surface winds will be a bit lighter compared to today
Wednesday afternoon, relative humidity values are expected to fall
into the low to mid 20 range across much of the area. A Red Flag
Watch is in effect during the afternoon hours and will likely be
upgraded to a warning. Outdoor burning is strongly discouraged.

With surface high pressure making its closest approach to the
area later in the day Wednesday, clear skies with light winds
overnight will support more optimum radiational cooling that will
result in readings from the low 20s north to around 30 far
southeast. A Freeze Watch remains in effect for the entire
forecast area and an upgrade to a Freeze Warning for at least a
portion of the watch area will be needed by the next forecast
update time.

05

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 315 AM CDT TUE OCT 31 2023

The long-term forecast remains mostly unchanged with this update
as we continue to expect frost/freeze conditions Wednesday night
into Thursday morning amidst a very dry, calm overnight airmass.
Frost development is likely in cooler valleys Thursday night,
though the area-wide freeze Thursday morning will likely end our
official growing season for our forecast area.

I stayed close to MOS guidance for afternoon temperatures toward
the end of the period as we undergo day-to-day warming - not far
from previous forecast. Latest operational guidance is more
suggestive of a wave passage Mon/Tue which led to a slight
increase in rain chances for the region. Too many unknowns at this
range to get into specific details, so I stayed conservative on
PoPs.

40/Sizemore

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT WED NOV 1 2023

VFR conds thru the period with no cig or vsby issues expected. A very
dry air mass with brisk north winds 10-12 kts thru 23z, becoming calm
by 03z.

58/rose

&&

.FIRE WEATHER...

A very dry airmass is working into the area currently. RH values
have dropped 10-15% last hour with north-northwesterly wind gusts
up to 25 mph. RH values are forecast to continue to fall over the
next few hours to 25-30%, perhaps lower in spots. With expanding
drought, fire concerns are high at this time. The Red Flag Warning
remains in effect through 7 PM CDT this evening.

Dry air will remain in place for tomorrow, though winds may be a
bit less in the afternoon. Northerly 20 ft wind at ~10 mph are
forecast, with gust up to ~20 mph. However, RH values will fall to
20-30%. Fire weather concerns remain high, and the Fire Weather
Watch remains in effect. A Red Flag Warning may become necessary
for some areas.

Dry air will remain in place through the rest of the week with
afternoon RH values approaching critical values Thursday and
Friday afternoons. 20 ft winds will become easterly to
southeasterly at 10 mph or less. Fire concerns remain high as a
result. Better moisture return will occur this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  23  61  28 /   0   0   0   0
Anniston    53  26  61  32 /   0   0   0   0
Birmingham  53  30  61  35 /   0   0   0   0
Tuscaloosa  55  29  64  34 /   0   0   0   0
Calera      54  29  63  34 /   0   0   0   0
Auburn      53  31  59  36 /   0   0   0   0
Montgomery  57  29  63  34 /   0   0   0   0
Troy        56  30  63  36 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CDT this morning for the following
counties: Autauga-Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-
Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale-
Jefferson-Lamar-Lee-Macon-Marengo-Marion-Perry-Pickens-Randolph-
Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-
Winston.

Fire Weather Watch from 11 AM CDT this morning through this
evening for the following counties: Autauga-Barbour-Bibb-Blount-
Bullock-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-
Dallas-Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-
Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-
Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-
Tuscaloosa-Walker.

Freeze Watch from this evening through Thursday morning for the
following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-
Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-
Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-
Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-
Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-
Winston.

Freeze Watch until 9 AM CDT this morning for the following
counties: Barbour-Bullock-Lowndes-Montgomery-Pike-Russell.

&&

SHORT TERM...25
LONG TERM....40
AVIATION...58/rose
Hazardous weather outlook, Oct 31, 2:44 AM CST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Tue Oct 31 2023

ALZ011>015-017>050-011145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Cold air will move into the region tonight with freezing temperatures
expected mainly north of Interstate 20, though some locations farther
south could reach 32 degrees for an hour or two early Wednesday
morning.

The combination of low relative humidity values and windy conditions
will lead to an elevated risk of wildfires today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A widespread frost and freeze is expected Wednesday night into
Thursday morning.

The combination of low relative humidity values and windy conditions
will lead to an elevated risk of wildfires on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Marion

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout November.

Drought, Winston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Winston forecast zone
Reported by
Drought Monitor
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought severity remained at extreme (D3) throughout November.

Drought, Lamar

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in early November.

Drought, Fayette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in early November.

Drought, Walker

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in early November.

Drought, Tuscaloosa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in early November.

Drought, Pickens

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Bibb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Shelby

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Jefferson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Blount

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, St. Clair

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Etowah

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Cherokee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought severity increased from severe (D2) to extreme (D3) in mid November.

Drought, Greene

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought severity remained at severe (D2) through November.

Drought, Hale

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought severity remained at severe (D2) through November.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143094, 1143095, 1143096, 1143097, 1143098, 1143099, 1143100, 1143101, 1143102, 1143103, 1143104, 1143105, 1143106, 1143107, 1143108, 1143109.